An allergy can be defined as a hypersensitivity to a specific substance, and an allergic reaction occurs when a person comes into contact with this substance (or allergen). Allergic reactions will often occur very quickly (if not immediately), and can range in severity. While some only result in mild inflammation, pain or discomfort, others can cause the body to go into shock (anaphylaxis) and be potentially life-threatening.
Certain foods, such as nuts or seafood, are common causes of allergic reactions and can be dangerous if unwittingly consumed by an allergy sufferer. There are measures people who suffer from food allergies can take to avoid coming into contact with these foods – such as making sure they are careful when cooking multiple dishes at home, or in the case of nuts, checking packaging in the supermarket to ensure that a product is nut-free and prepared in an allergy safe environment.
However, medications can also cause allergic reactions, and these can obviously be much more unexpected if a person is taking a certain medication for the first time. In the case of an allergic reaction, it's always important to recognise the signs early on and get immediate medical help for the sufferer. Here are a few tell-tale characteristics, to help you identify those situations where you or someone else may need medical attention:
Skin. Someone who is experiencing an allergic reaction may experience a sudden change to the condition of their skin. This change might manifest itself as itchiness, irritation, a rash, blistering, or hives.
Breathing. Shock related to an allergic reaction is sometimes accompanied by symptoms such as coughing, wheezing, choking sensation, or tightness in the lungs. Sufferers may also start sneezing and experience a runny nose.
Head and eyes. Sudden swelling or lumps appearing in the face, beneath or around the eyes, on the lips, inside the mouth or on the tongue, are common characteristics during an allergic reaction. A person may also have trouble speaking if their throat closes up, or suffer a headache. Bloodshot or watery eyes are also tell-tale signs.
Gastrointestinal. Feelings of nausea, vomiting, stomach pain or diarrhoea may also accompany an allergic reaction.
This list is not comprehensive – if you think you may be having an allergic reaction, or if you have become suddenly unwell after taking a medication, you should speak to your doctor immediately.
This article is written by Mark Berry who has worked in the Healthcare industry for over 10 years. If you found this article interesting then you may want to check out this article –